Alert archive / Indiana / Flash Flood Watches in 2020

Flash Flood Watch 4, NWS Indianapolis, IN

May 17, 20209 counties in Indiana

NWS Indianapolis, IN issued this flash flood watch at May 17, 2020, 3:36 PM EDT for 9 counties in Indiana. It took effect at May 18, 2020, 8:00 AM EDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
May 17, 2020, 3:36 PM EDT (19:36 UTC)
In effect from
May 18, 2020, 8:00 AM EDT
Expired
May 19, 2020, 3:13 AM EDT
In force
19 hr
Issued by
NWS Indianapolis, IN
Flood severity
None

Counties Bartholomew County, IN, Decatur County, IN, Delaware County, IN, Henry County, IN, Jackson County, IN, Jennings County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 64 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WGUS63 KIND 171936
FFAIND

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Indianapolis IN
336 PM EDT Sun May 17 2020


INZ041-042-049-056-057-064-065-071-072-181000-
/O.NEW.KIND.FF.A.0004.200518T1200Z-200519T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson-
Jennings-
Including the cities of Muncie, Winchester, New Castle, 
Shelbyville, Rushville, Columbus, Greensburg, Seymour, 
Brownstown, and North Vernon
336 PM EDT Sun May 17 2020

...FLASH FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY AFTERNOON...

The National Weather Service in Indianapolis has issued a

* Flash Flood Watch for portions of central Indiana, east 
  central Indiana, south central Indiana, and southeast Indiana, 
  including the following areas, in central Indiana, 
  Bartholomew, Decatur, Rush, and Shelby. In east central 
  Indiana, Delaware, Henry, and Randolph. In south central 
  Indiana, Jackson. In southeast Indiana, Jennings. 

* From Monday morning through Tuesday afternoon

* Showers and thunderstorms with heavy rain are possible from
  Monday through Tuesday morning. Total rainfall amounts up to 3
  inches are possible over the watch area by Tuesday afternoon.
  This heavy rainfall may lead to flash flooding in some 
  locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
6 follow-up statements
944 
WGUS63 KIND 180231
FFAIND

Flood Watch
National Weather Service Indianapolis IN
1031 PM EDT Sun May 17 2020

INZ041-042-049-056-057-064-065-071-072-181045-
/O.CON.KIND.FF.A.0004.200518T1200Z-200519T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson-
Jennings-
Including the cities of Muncie, Winchester, New Castle, 
Shelbyville, Rushville, Columbus, Greensburg, Seymour, 
Brownstown, and North Vernon
1031 PM EDT Sun May 17 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT MONDAY
THROUGH TUESDAY AFTERNOON...

The Flash Flood Watch continues for

* Portions of central Indiana, east central Indiana, south 
  central Indiana, and southeast Indiana, including the 
  following areas, in central Indiana, Bartholomew, Decatur, 
  Rush, and Shelby. In east central Indiana, Delaware, Henry, 
  and Randolph. In south central Indiana, Jackson. In southeast 
  Indiana, Jennings. 

* From Monday morning through Tuesday afternoon

* Showers and thunderstorms with heavy rain are possible from 
  Monday through Tuesday morning. Total rainfall amounts up to 3 
  inches are possible over the watch area by Tuesday afternoon. 
  This heavy rainfall may lead to flash flooding in some 
  locations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
650 
WGUS63 KIND 180743
FFAIND

Flood Watch
National Weather Service Indianapolis IN
343 AM EDT Mon May 18 2020

INZ041-042-049-056-057-064-065-071-072-181545-
/O.CON.KIND.FF.A.0004.200518T1200Z-200519T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson-
Jennings-
Including the cities of Muncie, Winchester, New Castle, 
Shelbyville, Rushville, Columbus, Greensburg, Seymour, 
Brownstown, and North Vernon
343 AM EDT Mon May 18 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH TUESDAY AFTERNOON...

The Flash Flood Watch continues for

* Portions of central Indiana, east central Indiana, south 
  central Indiana, and southeast Indiana, including the 
  following areas, in central Indiana, Bartholomew, Decatur, 
  Rush, and Shelby. In east central Indiana, Delaware, Henry, 
  and Randolph. In south central Indiana, Jackson. In southeast 
  Indiana, Jennings. 

* From 8 AM EDT this morning through Tuesday afternoon

* Showers and thunderstorms with heavy rain are possible from
  Monday through Tuesday morning. Total rainfall amounts up to 3
  inches are possible over the watch area by Tuesday afternoon.
  This heavy rainfall may lead to flash flooding in some
  locations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
598 
WGUS63 KIND 181349
FFAIND

Flood Watch
National Weather Service Indianapolis IN
949 AM EDT Mon May 18 2020

...Flash Flood Watch remains in effect...

INZ041-042-049-056-057-064-065-071-072-182200-
/O.CON.KIND.FF.A.0004.000000T0000Z-200519T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson-
Jennings-
Including the cities of Muncie, Winchester, New Castle, 
Shelbyville, Rushville, Columbus, Greensburg, Seymour, 
Brownstown, and North Vernon
949 AM EDT Mon May 18 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON...

The Flash Flood Watch continues for

* Portions of central Indiana, east central Indiana, south 
  central Indiana, and southeast Indiana, including the 
  following areas, in central Indiana, Bartholomew, Decatur, 
  Rush, and Shelby. In east central Indiana, Delaware, Henry, 
  and Randolph. In south central Indiana, Jackson. In southeast 
  Indiana, Jennings. 

* Through Tuesday afternoon

* Showers and thunderstorms with heavy rain are possible from 
  Monday through Tuesday morning. Total rainfall amounts up to 3 
  inches are possible over the watch area by Tuesday afternoon. 
  This heavy rainfall may lead to flash flooding in some 
  locations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Puma
665 
WGUS63 KIND 181848
FFAIND

Flood Watch
National Weather Service Indianapolis IN
248 PM EDT Mon May 18 2020

...Flash Flood Watch remains in effect...

INZ041-042-049-056-057-064-065-071-072-190300-
/O.CON.KIND.FF.A.0004.000000T0000Z-200519T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson-
Jennings-
Including the cities of Muncie, Winchester, New Castle, 
Shelbyville, Rushville, Columbus, Greensburg, Seymour, 
Brownstown, and North Vernon
248 PM EDT Mon May 18 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON...

The Flash Flood Watch continues for

* Portions of central Indiana, east central Indiana, south 
  central Indiana, and southeast Indiana, including the 
  following areas, in central Indiana, Bartholomew, Decatur, 
  Rush, and Shelby. In east central Indiana, Delaware, Henry, 
  and Randolph. In south central Indiana, Jackson. In southeast 
  Indiana, Jennings. 

* Through Tuesday afternoon

* Showers and thunderstorms with heavy rain are possible from
  through Tuesday morning. This heavy rainfall may lead to flash 
  flooding in some locations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Puma
596 
WGUS63 KIND 190230
FFAIND

Flood Watch
National Weather Service Indianapolis IN
1030 PM EDT Mon May 18 2020

...Flash Flood Watch remains in effect...

INZ041-042-049-056-057-064-065-071-072-191030-
/O.CON.KIND.FF.A.0004.000000T0000Z-200519T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson-
Jennings-
Including the cities of Muncie, Winchester, New Castle, 
Shelbyville, Rushville, Columbus, Greensburg, Seymour, 
Brownstown, and North Vernon
1030 PM EDT Mon May 18 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON...

The Flash Flood Watch continues for

* Portions of central Indiana, east central Indiana, south 
  central Indiana, and southeast Indiana, including the 
  following areas, in central Indiana, Bartholomew, Decatur, 
  Rush, and Shelby. In east central Indiana, Delaware, Henry, 
  and Randolph. In south central Indiana, Jackson. In southeast 
  Indiana, Jennings. 

* Through Tuesday afternoon

* Showers and thunderstorms with heavy rain are possible from 
  through Tuesday morning. This heavy rainfall may lead to flash 
  flooding in some locations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
272 
WGUS63 KIND 190713
FFAIND

Flood Watch
National Weather Service Indianapolis IN
313 AM EDT Tue May 19 2020


INZ041-042-049-056-057-064-065-071-072-190815-
/O.CAN.KIND.FF.A.0004.000000T0000Z-200519T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson-
Jennings-
Including the cities of Muncie, Winchester, New Castle, 
Shelbyville, Rushville, Columbus, Greensburg, Seymour, 
Brownstown, and North Vernon
313 AM EDT Tue May 19 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Indiana, east
central Indiana, south central Indiana, and southeast Indiana has
been cancelled. Heavy rain remained east of the area during the
overnight hours and the rain during the day today is expected to 
remain light enough to keep any impacts minimal. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood watch went out at May 17, 2:58 PM EDT, 38 minutes earlier.

Area forecast discussion, May 17, 2:58 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
258 PM EDT Sun May 17 2020

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated
below.

&&

.SYNOPSIS...
Issued at 255 PM EDT Sun May 17 2020

A slow moving low pressure system will bring unsettled weather to
the area into the middle of the week. This system is expected to
gradually weaken and move off to the east later this week.

&&

.NEAR TERM /This Afternoon and Tonight/...
Issued at 255 PM EDT Sun May 17 2020

Mid level vorticity lobe currently lifting northeast through the
local area responsible for areas of rain, and a few embedded
lightning strikes, mainly over western Indiana. This precipitation
may tend to diminish over the next few hours as this feature moves
off. Clearing noted in satellite in the wake of this feature over
southern Illinois and western Kentucky may work its way into parts
of the area later this afternoon and early this evening.

Short term models suggest cold front currently moving through
western Illinois, will reach the western border zones this evening,
towards 180000Z-180100Z. Most of the organized convection still
appears will be associated with this front as it slowly makes its
way east overnight. Will time the highest PoPs tonight along the
frontal passage.

Deep layer shear remains relatively favorable for strong convection
through tonight. Short term model guidance also suggest initially
poor lapse rates may get a little better as time goes by later this
afternoon into tonight, as well as low level helicity. There appears
to be enough deep layer shear and helicity for rotating storms along
the front and also out ahead of the front into late tonight, if
convection can get sufficiently deep.

Low level thicknesses generally support the GFS low tonight, so
won't stray too far from them.

&&

.SHORT TERM /Monday through Wednesday/...
Issued at 255 PM EDT Sun May 17 2020

Model data suggest cold front may be about half way through the
forecast area by sunrise Monday. This front may tend to wash out
over the eastern zones Monday, as the low level flow back due to an
upper trough cutting off across Illinois. Will keep PoPs high over
the eastern zones on Monday, while tapering them off more into the
chance category farther west.

Otherwise, models suggest the upper low will gradually shift
southeast into the Tennessee Valley by the Wednesday. Will continue
to carry high PoPs into Tuesday, and taper off PoPs with time by
Wednesday as the upper low drifts off the southeast.

Some concern about heavy rainfall over the eastern zones on Monday
into Tuesday, given precipitable waters up to about 1.50 inches, and
concerns about a deformation zone setting up in those areas Monday
night into Tuesday, to the northeast of the upper low. After
collaboration with adjacent offices, planning on a Flash Flood Watch
for some of the eastern zones from Monday through midday Tuesday.

Progged low level thicknesses suggest the GFS MOS temperature
guidance over the next couple of days looks reasonable at this time.

&&

.LONG TERM /Wednesday Night through Sunday/...

Issued at 229 PM EDT Sun May 17 2020

ECMWF depicts the pesky upper low lingering across Indiana on
Wednesday night through Friday morning...before finally drifting
to the east. Minimal forcing and moisture is available...but with
ongoing weak lift...clouds and light rain showers will be possible
and low pops will be required.

On Friday through Sunday the ECMWF shows the upper low drifting
east as ridging aloft builds across the Ohio valley. Within the
lower levels...strong Warm air advection begins within the lower
levels and NBM suggests warm and humid air arriving by Saturday
and Sunday. Despite no upper forcing in play the NBM keeps some
pops in play next weekly probably due to diurnal convection given
the warm and moist air mass. Will keep pops in the forecast at
that point...but confidence is low. Next weekend certainly looks
warmer and more summer-like.

&&

.AVIATION /Discussion for the 171800Z Tafs/...

Issued at 134 PM EDT Sun May 17 2020

VFR Conditions are expected to deteriorate to MVFR or worse this
Taf period.

Cut-off low pressure over Iowa is expected to sag toward Indiana
tonight. The associated moist conveyor belt ahead of the low is
expected to push across Indiana this evening and overnight.
Ongoing Rain as seen on radar across Illinois and western Indiana
will continue to advect across the Taf sites. Time heights and
forecast soundings show a saturated column through the evening and
overnight. Thus have included a large window of showers this
evening with occasional TSRA as the moisture arrives in Central
Indiana.

As the upper low settles closer to Indiana overnight...the
moisture feed will continue to push east but CIGs are likely to
deteriorate to MVFR/IFR overnight. Light showers and MVFR CIGS are
likely to continue on Monday as the Upper low lingers in the
region.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...JP
Hazardous weather outlook, May 17, 4:45 AM EDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
445 AM EDT Sun May 17 2020

INZ021-028>031-035>049-051>057-060>065-067>072-180845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
445 AM EDT Sun May 17 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: There is a slight risk of severe storms today and tonight.

Hazards: Damaging winds. A few tornadoes. Heavy rainfall. Lightning.

Timing: The most favorable timing for severe storms is 7 pm to 2 am.

Discussion: Thunderstorms will be possible throughout today and
tonight as a low pressure system approaches and a cold front moves
through. The best chances for severe storms will be during the
evening through the early overnight when the best forcing will
arrive.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: There are chances for thunderstorms Monday, and then
during the afternoons Wednesday through Friday.

Discussion: A meandering upper low and surface low could keep at
least low chances for showers around for much of the next seven
days, along with some small thunderstorms chances on many afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

.STORM MOTION STATEMENT...

The expected storm motion today is from the southwest around 30 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:39 PM EDTSevere Thunderstorm WarningINDSullivan36 min
May 17, 7:16 PM EDTSevere Thunderstorm WarningINDKnox, Sullivan29 min
May 17, 7:48 PM EDTSpecial Weather StatementINDClay, Owen, Putnam42 min

Nearby

Flash Flood Watches in Indiana, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.